Affordable Access

Ruptured mycotic aneurysm: a complication of parenteral drug abuse.

Authors
  • Yellin, A E
Type
Published Article
Journal
Archives of Surgery
Publisher
American Medical Association
Publication Date
Aug 01, 1977
Volume
112
Issue
8
Pages
981–986
Identifiers
PMID: 577679
Source
Medline
License
Unknown

Abstract

Mycotic aneurysms occurred in five narcotics addicts treated between 1969 and 1975. Fever, localized tenderness, swelling, loss of distal pulses, and leukocytosis were common findings. The aneurysms were located in the femoral (two patients), brachial (two), and superior mesenteric arteries (one). They occurred at the site of arterial injection in three patients. In one patient with subacute bacterial endocarditis, an aneurysm of the superior mesenteric artery developed. In one patient, the pathogenesis was uncertain. All patients had rupture of the arterial wall, with hemorrhage contained by adjacent muscle or soft tissue. Four patients were treated by ligation and debridement. One, with preexisting ischemia, required amputation below the knee. One patient underwent repair with autogenous artery. Recurrent hemorrhage necessitated ligation of the artery. In all patients, extensive sepsis and tissue necrosis precluded repair with prosthetic material. All patients survived, without evident of ischemia.

Report this publication

Statistics

Seen <100 times